Hail, Stephens
- When
- January 29, 11:16 AM CST to 11:18 AM CST
- Where
- Stephens County, Breckenridge
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.750, -98.900
Dime sized hail was reported in Breckenridge.
A round of thunderstorms occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A round of thunderstorms occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 29, 11:06 AM CST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 1106 AM CST TUE JAN 29 2013 .UPDATE... FORECASTS ARE BEING UPDATED TO INCLUDE TORNADO WATCH 7 FOR COUNTIES IMMEDIATELY TO THE NORTH AND EAST OF THE DALLAS-FORT WORTH METROPLEX. 30 && .AVIATION... CONCERNS... THUNDERSTORMS THIS AFTERNOON. STRONG CROSSWINDS BEHIND THE STORMS LATE AFTERNOON/EVENING. A DRY LINE OR PACIFIC COLD FRONT EXTENDED NEAR A LINE FROM KSPS /WICHITA FALLS/ TO ABILENE /KABI/ TO JUST WEST OF SAN ANGELO /KSJT/ AT 1630Z. A BROKEN LINE OF SHOWERS AND THUNDERSTORMS HAS ALREADY FORMED ALONG THIS BOUNDARY. EXPECT THIS LINE TO FILL IN AND AS IT MOVES EASTWARD THROUGH THIS EVENING. SCATTERED SHOWERS AND A FEW THUNDERSTORMS HAVE FORMED ALONG AND EAST OF THE I-35 CORRIDOR WELL AHEAD OF THE MAIN LINE. EXPECT THE MAIN LINE OF STORMS TO MOVE INTO THE METROPLEX TAF SITES 19-20Z AND CONTINUE THROUGH 22-23Z. SOUTH WINDS OF 20-25 KNOTS THIS MORNING...WILL BECOME WESTERLY AT 20-25 KNOTS WITH GUSTS TO NEAR 35 KNOTS BEHIND THE DRY LINE. THIS WILL RESULT IN MAJOR CROSSWIND ISSUES AT DFW 22Z-03Z. THE GUSTS WILL SLOWLY DECREASE LATE EVENING...BUT THE SUSTAINED WESTERLY WINDS OF 20-25 KNOTS WILL PREVAIL OVERNIGHT. WINDS WILL BECOME NORTHWESTERLY TOWARD 12Z WEDNESDAY. 58 && .PREV UPDATE... .UPDATE... ISOLATED STORMS HAVE DEVELOPED GENERALLY ALONG AND NORTH OF INTERSTATE 20 LATE THIS MORNING AHEAD OF THE MAIN LINE OF CONVECTION. THIS LINE IS STILL IN THE PROCESS OF TRYING TO BECOME BETTER ORGANIZED ALONG A DRYLINE...WHICH AT 10 AM WAS LOCATED NEAR THE WESTERN CWA BOUNDARY...JUST NOSING EAST TO YOUNG COUNTY. OVERALL...THE SYSTEM MAY HAVE SLOWED JUST A BIT SO WILL BE UPDATING THE GRIDS TO KEEP POPS GOING FOR A FEW EXTRA HOURS THIS EVENING ACROSS THE EASTERN HALF OF THE REGION. THE SEVERE THREAT REMAINS PRETTY MUCH THE SAME...AND FUTURE UPDATES TO THE FORECASTS WILL LIKELY BE DONE TO INCLUDE WATCH INFORMATION IF/WHEN THEY ARE ISSUED. WE WILL BE HIGHLIGHTING THE SPECIFICS OF THE ANTICIPATED SEVERE WEATHER THREAT SHORTLY IN AN AWU/MESOSCALE WEATHER UPDATE. THE FIRE THREAT AND WIND ADVISORY WILL STILL BE IN EFFECT THIS AFTERNOON FOR THE WESTERN HALF OF NORTH TEXAS...GENERALLY ALONG AND WEST OF INTERSTATE 35/35 WEST. 30 && .PREV DISCUSSION... /ISSUED 315 AM CST TUE JAN 29 2013/ THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE PANHANDLE...THE SOUTH PLAINS AND LOW ROLLING PLAINS EARLY THIS MORNING AHEAD OF AN APPROACHING UPPER LEVEL TROUGH AND ASSOCIATED PACIFIC COLD FRONT. WE EXPECT STORMS TO BECOME MORE ORGANIZED THROUGH SUNRISE AS THEY APPROACH NORTH TEXAS. STORMS SHOULD ENTER THE NORTHWEST ZONES SHORTLY AFTER SUNRISE. THE LINE OF STORMS WILL MOVE STEADILY EASTWARD WHILE THE INDIVIDUAL STORMS MOVE QUICKLY NORTHEAST. WE EXPECT ONLY A SMALL WINDOW OF TIME FOR THUNDERSTORMS DUE TO THE SPEED OF THE COLD FRONT. ALTHOUGH THERE WILL BE A SLIGHT RISK OF SEVERE STORMS ACROSS MOST OF NORTH TEXAS WITH THE PRIMARY HAZARD BEING DAMAGING WINDS...MARGINAL INSTABILITY WILL BE LIMITING FACTOR. WE EXPECT A LINE OF STORMS TO MOVE ACROSS THE EASTERN HALF OF NORTH TEXAS THIS AFTERNOON AND EXIT THE REGION DURING THE LATE AFTERNOON OR EARLY EVENING HOURS. IT APPEARS THAT THE LARGER RISK FOR SEVERE STORMS WILL BE EAST AND NORTHEAST OF NORTH TEXAS WHERE INSTABILITY...MOISTURE AND SHEAR WILL ALL BE MORE FAVORABLE FOR STORM GROWTH. MUCH DRIER AIR WILL MOVE INTO NORTH TEXAS THIS AFTERNOON BEHIND THE COLD FRONT. A TIGHT PRESSURE GRADIENT BEHIND THE COLD FRONT WILL RESULT IN STRONG AND GUSTY WEST WINDS IN THE 20 TO 30 MPH RANGE WITH SOME GUSTS NEAR 40 MPH. THEREFORE...WE WILL ISSUE A WIND ADVISORY FOR LOCATIONS GENERALLY WEST OF INTERSTATE 35. ALONG WITH THE GUSTY WINDS...AFTERNOON RELATIVE HUMIDITIES WILL FALL BELOW 30 PERCENT IN THE WEST WHICH WILL RESULT IN VERY ELEVATED TO EXTREME FIRE WEATHER CONDITIONS...SO WILL ISSUE A RED FLAG WARNING. THE WIND WILL BECOME NORTHWEST THIS EVENING AND DECREASE A BIT...BUT REMAIN STRONG AND GUSTY OVERNIGHT. COOLER AND MUCH DRIER WEATHER IS EXPECTED ON WEDNESDAY WITH SOME WRAP AROUND CLOUDS IN THE NORTH DURING THE MORNING. TEMPERATURES WEDNESDAY WILL BE CLOSER TO SEASONAL NORMALS WITH HIGHS FROM THE MIDDLE 50S TO THE LOWER 60S AND LOWS WEDNESDAY NIGHT FROM THE UPPER 20S TO THE MIDDLE 30S. THE REMAINDER OF THE WEEK THROUGH THE WEEKEND WILL BE DRY WITH WEST TO NORTHWEST FLOW ALOFT. LOW LEVEL MOISTURE WILL BE ON THE INCREASE BY THE WEEKEND AHEAD OF AN APPROACHING COLD FRONT EXPECTED SATURDAY AFTERNOON. IT APPEARS THAT MOISTURE AND LARGE SCALE FORCING WILL BE TOO LIMITED FOR ANY SIGNIFICANT PRECIPITATION ACROSS NORTH TEXAS ON SATURDAY...SO WE WILL LEAVE POPS AT 10 PERCENT FOR NOW. UPPER LEVEL HIGH PRESSURE WILL BUILD OVER THE STATE SUNDAY AND MONDAY AND BRING A BRIEF WARMING TREND. THERE WILL BE A SLIGHT CHANCE OF RAIN MONDAY NIGHT WITH THE ARRIVAL OF ANOTHER COLD FRONT. 79 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 77 41 57 35 69 / 80 20 5 0 0 WACO, TX 83 39 60 28 69 / 60 20 5 0 0 PARIS, TX 78 42 55 33 63 / 80 40 5 0 0 DENTON, TX 80 40 56 29 67 / 70 10 5 0 0 MCKINNEY, TX 77 43 55 29 66 / 80 20 5 0 0 DALLAS, TX 80 42 57 36 67 / 80 20 5 0 0 TERRELL, TX 77 43 57 31 66 / 80 30 5 0 0 CORSICANA, TX 80 41 59 33 65 / 80 30 5 0 0 TEMPLE, TX 81 45 62 30 67 / 50 20 5 0 0 MINERAL WELLS, TX 75 36 58 28 69 / 70 10 5 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 8 PM CST THIS EVENING FOR TXZ091-100>102- 115>117-129>132-141>143. WIND ADVISORY UNTIL 8 PM CST THIS EVENING FOR TXZ091-092-100>103- 115>118-129>133-141>145-156>159. && 58/30
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 400 AM CST TUE JAN 29 2013 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-301200- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 400 AM CST TUE JAN 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TODAY ALONG A COLD FRONT THAT WILL MOVE THROUGH NORTH TEXAS. THUNDERSTORMS WILL INCREASE IN COVERAGE THROUGH MIDDAY AND QUICKLY TRANSITION INTO A SQUALL LINE AS IT MOVES EAST BY THIS EVENING. DAMAGING WINDS WILL BE THE MAIN THREAT WITH ANY STORMS...ESPECIALLY EAST OF INTERSTATE 35 INTO THE EVENING HOURS. IN ADDITION TO THE THREAT FOR SEVERE WEATHER...STRONG WEST WINDS WILL DEVELOP BEHIND THE FRONT/DRYLINE THIS AFTERNOON. THE WEST WINDS OF 20 TO 30 MPH AND LOW HUMIDITIES WILL RESULT IN A HIGH FIRE WEATHER DANGER ACROSS THE WESTERN HALF OF NORTH TEXAS. A RED FLAG WARNING AND A WIND ADVISORY IS IN EFFECT FOR PARTS OF NORTH TEXAS THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUESTED ACROSS PARTS OF NORTH TEXAS TODAY. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE EAST OF INTERSTATE 35 THROUGH THIS EVENING. DUNN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1103 AM CST TUE JAN 29 2013
TXZ115-291730-
STEPHENS TX-
1103 AM CST TUE JAN 29 2013
...SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN STEPHENS COUNTY
AT 1103 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF BRECKENRIDGE...MOVING
NORTHEAST AT 20 MPH.
VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
LAT...LON 3257 9910 3273 9910 3285 9889 3252 9885
3252 9910 3252 9911 3257 9911
TIME...MOT...LOC 1703Z 241DEG 17KT 3263 9909
HAMPSHIREThe Dyess AFB radar (KDYX), 41 km away, was scanning. The volume nearest the first event began at 17:16 UTC.
7 hail, 5 thunderstorm wind. Local standard time, as filed.
Dime sized hail was reported in Breckenridge.
Penny hail was reported just south of the Joplin community.
Amateur radio operators reported hail to the size of quarters in northern Parker County near Adell.
Amateur radio operators reported hail to the size of quarters near Millsap.
Nickel hail was reported in Cottondale, on Wise County Road 3555.
Decatur Police reported hail to the size of quarters.
Nickel hail fell just south of Decatur.
Media storm chasers reported approximately 100 yards of power lines and power poles blown down in Quinlan. A shed was destroyed on Eastridge Drive.
Navarro County emergency management reported several trees were blown down near the community of Rural Shade. At least one home suffered roof damage from the storms.
The Henderson County emergency manager reported two barns were destroyed just south of Athens. One vehicle was damaged by the debris from the damaged barn.
A microburst occurred in the city of Palestine. There were numerous reports of damage within the city, including several trees which were blown down and several buildings which suffered roof and shingle damage.
Anderson County amateur radio operators reported a section of metal roofing was blown off of the Wal Mart distribution center, in the southern sections of Palestine. The debris from the metal roofing damaged a neighboring church.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424291, 424292, 424293, 424294, 424295, 424297, 424298, 424301, 424302, 424303, 424308, 424310.